The FDA Changes the Warning Notices

Many people think the Food and Drug Administration's role is limited to licensing new drugs and medical devices,but it actually has a post-marketing role as well. Doctors and hospitals all round the US are required to report any and all adverse side effects to drugs.It's not uncommon to find that drugs can pass through clinical trials involving only thousands of participants, but show side effects when millions start taking them.Obviously, many problems come from those who abuse the drugs in one way or another but, every now and again,serious problems emerge over time. Once a pattern emerges,the FDA can either change the labels on the drugs to give stronger warning to patients or,in the worst cases,withdraw the licenses for the drug to be used. Since withdrawal can have a dramatic effect on the manufacturer, the FDA prefers to improve the level of warnings unless the problems are too severe to ignore.

Doctors have been aware of the problems of serotonin syndrome for some years. It's a potentially serious adverse side effect when people ingest too much serotonin. Perhaps it's better to think of this as a form of poisoning caused when people take excessive dosages of one drug or mix different drugs together. The effects fall into four main classes:

  • a change to metal status - you may become agitated, hallucinate or, in extreme cases, fall into a coma;
  • the body may start to function erratically and your blood pressure rises, your heart races and your body suddenly loses or retains heat;
  • loss of physical co-ordination; and/or
  • nausea, vomiting and diarrhea.
In some cases, the result has been death, e.g. the high-profile case of Libby Zion in 1984 which produced a change in the law of New York limiting the working hours for medical postgraduates and requiring their close supervision by senior physicians at all times. Thus, the FDA is not reacting to a new problem, but merely increasing the visibility of the warning notices as it affects all drugs containing serotonin.

In this instance, the warnings affect tramadol in the following ways. It always has been the case that an overdose of any of the opioid painkillers can cause this syndrome. Fortunately, this particular problem is relatively uncommon. Even those in the most severe pain understand the risks of exceeding the safe dosages are too dangerous to justify. Accidental overdose is almost unknown. So the most common problem arises with interactions between tramadol and other drugs with a serotonin content. The most dangerous combinations come with the classes of antidepressants called serotonin-norepinephrine reuptake inhibitors, selective serotonin reuptake inhibitors, monoamine oxidase inhibitors, tricyclic antidepressants, and triptans.

The syndrome can arise even though you take the safe prescribed dose of the painkiller. So the warning is not so much about the painkillers themselves, but to alert people not to self-medicate. Since the rise of the online pharmacy industry, too many people have been buying drugs without a prescription - that means without talking through the risks with a doctor. Obviously, a doctor with access to a person's medical history would immediately identify the dangers and either change the dosages or change the drugs.When people rely on recommendations from friends or the information they glean from the internet to decide what drugs to take, they can be putting themselves at risk.Hopefully,this new warning will prevent problems and keep people safe.

Related Posts by Categories



 

Followers

About Me

My photo
502 Server Error
The server encountered a temporary error and could not complete your request.
Please try again in 30 seconds.

Mesothelioma Patient Copyright © 2009 WoodMag is Designed by Ipietoon for Free Blogger Template